Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 174, NWS Birmingham, AL

April 1, 2005Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 1, 2005, 1:47 PM CST for Marion County, Alabama. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 1:47 PM CST (19:47 UTC)
Expired
Apr 1, 2005, 3:26 PM CST
In force
99 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 42 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:45 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 011948
SVRBMX
ALC093-012030-
/O.NEW.KBMX.SV.W.0174.050401T1947Z-050401T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA
  THIS INCLUDES THE CITY OF HAMILTON

* UNTIL 230 PM CST

* AT 144 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF BEXAR...OR
  ABOUT 12 MILES NORTHEAST OF AMORY...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEXAR BY 200 PM CST
  WESTON BY 205 PM CST
  HAMILTON BY 210 PM CST
  HACKLEBURG BY 225 PM CST
  BEAR CREEK BY 230 PM CST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3414 8830 3403 8829 3415 8764 3431 8764
      3432 8805

$$

03
2 follow-up statements
000 
WWUS54 KBMX 012008
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CST FRI APR 1 2005

ALC093-012030-
/O.CON.KBMX.SV.W.0174.000000T0000Z-050401T2030Z/
MARION AL-
207 PM CST FRI APR 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CST FOR 
MARION COUNTY...

AT 205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
HAMILTON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMILTON BY 210 PM CST
  WHITEHOUSE BY 230 PM CST

LAT...LON 3421 8810 3407 8810 3407 8764 3431 8764
      3432 8805

$$

03
000 
WWUS54 KBMX 012026
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CST FRI APR 1 2005

ALC093-012037-
/O.EXP.KBMX.SV.W.0174.000000T0000Z-050401T2030Z/
MARION AL-
227 PM CST FRI APR 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY EXPIRES
AT 230 PM CST...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3421 8810 3407 8810 3407 8764 3431 8764
      3432 8805

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 10:40 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 1, 10:40 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CST FRI APR 1 2005

.UPDATED...
ALABAMA CONTINUES TO BE CUT-OFF FROM DEEPER MOISTURE BY COMPLEX OF
TSTMS ALONG THE GULF COAST.  THREAT OF ADDITIONAL FLASH FLOODING HAS
DECREASED DUE TO GULF COAST BOUNDARY...AND NOW FOCUS WILL BE ON
STRONG TO POSSIBLY SEVERE TSTM DEVELOPMENT THIS AFTERNOON. FLASH
FLOOD WATCH WILL CONTINUE DUR TO THREAT OF THUNDERSTORMS PRODUCING
SOME LOCALIZED FLOODING. SURFACE LOW OVER NORTH MISSISSIPPI WILL
DEEPEN THIS AFTERNOON AS IT TRACKS JUST NORTH OF INTERSTATE 59.
SURFACE BASED LIS ARE RUNNING -2 TO -4 ACROSS EAST-CENTRAL
MISSISSIPPI JUST AHEAD OF SURFACE FRONT. UPPER JET MAX FORECAST TO
TRACK ACROSS NORTH MISSISSIPPI THIS AFTERNOON...WHICH WILL ENHANCE
THUNDERSTORM DEVELOPMENT.  MAIN CHANCE TO ZONES WAS TO LOWER RAIN
CHANCES WESTERN COUNTIES WHERE DEVELOPMENT WILL BE MORE OF THE
SCATTERED VARIETY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
THIS AFTERNOON FOR CENTRAL ALABAMA.

&&

58/ROSE
Hazardous weather outlook, Apr 1, 1:47 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST FRI APR 1 2005

ALZ011>015-017>050-020000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
147 PM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTH ALABAMA THIS AFTERNOON
AND EVENING. A TRAILING COLD FRONT WILL ENCOUNTER A MODERATELY
UNSTABLE AIRMASS ACROSS ALABAMA...AND THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY.  A FEW OF THE STORMS WILL LIKELY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

ALTHOUGH THE THREAT OF WIDESPREAD FLASH FLOODING HAS DIMINISHED...
THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL PRODUCE BRIEF
PERIODS OF HEAVY RAINFALL...AND LOCALIZED FLOODING.

MULTIPLE RIVERS ARE IN FLOOD ACROSS CENTRAL ALABAMA. THE RIVERS THAT
ARE IN FLOOD ARE MOSTLY IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

BRISK NORTH WINDS ARE EXPECTED ON SATURDAY AS THE LOW PRESSURE
SYSTEM MOVES OUT OF OUR AREA....AND A TIGHT PRESSURE GRADIENT
DEVELOPS. A WIND ADVISORY WILL BE ISSUED THIS AFTERNOON TO BE IN
EFFECT FOR SATURDAY.

MINOR RIVER FLOODING WILL CONTINUE ACROSS CENTRAL ALABAMA SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:53 AM CSTFlash Flood WarningBMXDallas, Marengo, Perry6 hr
Apr 1, 3:53 AM CSTFlash Flood WarningBMXGreene, Hale, Sumter6 hr
Apr 1, 4:40 AM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery6 hr
Apr 1, 5:28 AM CSTFlash Flood WarningBMXJefferson, Shelby4 hr
Apr 1, 6:25 AM CSTFlash Flood WarningBMXBullock, Lee, Macon, Tallapoosa6 hr
Apr 1, 11:59 AM CSTFlash Flood WarningBMXBullock, Elmore, Lee, Macon, Montgomery, Russell and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.